New Jersey, 2015

Lightning Strikes in New Jersey, August 11, 2015

August 11, 2015 · NWS PHI · 3 events in 1 county or zone

A line of strong thunderstorms developed in the warm sector across the Lehigh and Susquehanna Valleys and tracked through southern New Jersey during the late afternoon of the 11th. Lightning strikes associated with the line of thunderstorms downed wires and struck a residential building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of strong thunderstorms developed in the warm sector across the Lehigh and Susquehanna Valleys and tracked through southern New Jersey during the late afternoon of the 11th. Lightning strikes associated with the line of thunderstorms downed wires and struck a residential building. A warm front had lifted northeast through New Jersey during the morning of the 11th. This permitted sufficient daytime heating to occur ahead of an approaching cold front, yielding a line of strong thunderstorms with numerous lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 2:17 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 11, 2:17 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EDT TUE AUG 11 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS OUR REGION THIS EVENING AND MOVE OUT OVER
THE ATLANTIC WATERS.  HIGH PRESSURE THEN MOVES INTO THE REGION FOR
WEDNESDAY AND CONTINUES INTO SATURDAY. ANOTHER FRONTAL BOUNDARY FROM
THE NORTHWEST IS FORECAST TO DROP INTO OUR REGION LATE ON SATURDAY,
THEN STALL AND GRADUALLY WEAKEN. HIGH PRESSURE BUILDS BACK INTO THE
AREA FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE WATER VAPOR IMAGERY SHOWS AN UPPER-LEVEL TROUGH AMPLIFYING
INTO THE NORTHEAST AND MID ATLANTIC. AT THE SURFACE, A COLD FRONT
WILL MOVE ACROSS OUR AREA THROUGH THE EVENING.

INCREASING BREAKS IN THE CLOUDS IS ALLOWING HEATING TO TAKE PLACE,
RESULTING IN SOME INCREASE OF THE INSTABILITY FROM WEST TO EAST IN
TIME FOR THE COLD FRONT TO ARRIVE. THE LIFT FROM THE INCOMING COLD
FRONT AND UPPER-LEVEL TROUGH IS RESULTING IN SCATTERED CONVECTION,
WHICH HAS BEEN ORGANIZING INTO A FEW LINE SEGMENTS. THE SOUNDINGS
AND A MESOANALYSIS INDICATES THAT THE LAPSE RATES ARE WEAK ABOVE THE
BOUNDARY LAYER AND THE SHEAR HAS DECREASED SOME FROM EARLIER. THIS
SHOULD KEEP MUCH OF THE THUNDERSTORM ACTIVITY IN CHECK AS MOST
UPDRAFTS DO NOT BECOME ROBUST. HOWEVER, THERE IS AN ISOLATED CHC
ESPECIALLY WITHIN A LINE SEGMENT THAT LOCALLY STRONG WINDS OCCUR
WITH A STRONGER CORE. IN ADDITION, WHILE THE PW VALUES HAVE COME
DOWN SOME THERE STILL IS PLENTY OF MOISTURE IN PLACE WHICH WILL
RESULT IN LOCAL DOWNPOURS. THE STORM MOTIONS ARE DECENT THEREFORE
ANY HEAVY RAIN WILL BE BRIEF.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST
LATER THIS AFTERNOON AND THIS EVENING AS THE COLD FRONT WORKS ITS
WAY THROUGH. THE PRESENCE OF THE UPPER-LEVEL TROUGH SETTLING IN AND
ITS ASSOCIATED CYCLONIC FLOW MAY KEEP SOME RESIDUAL CLOUDS AROUND
THROUGH THE NIGHT. THE DEW POINTS ARE FORECAST TO GRADUALLY DROP
THROUGH THE NIGHT FROM WEST TO EAST AS A WIND SHIFT TO THE NORTHWEST
BRINGS IN SOME DRIER AIR. WHILE PATCHY FOG CANNOT BE RULED OUT AS
WINDS GO LIGHTER, ENOUGH DRYING MAY LIMIT ANY DEVELOPMENT.

AS FOR THE LOW TEMPERATURES, WE USED MOSTLY A NAM/GFS MOS BLEND. THE
HOURLY TEMPERATURES AND DEW POINTS WERE ADJUSTED WITH THE LATEST
OBSERVATIONS, THEN THE LAMP/LAV GUIDANCE WAS USED FOR BLENDING INTO
THIS EVENING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
A SHARPENING UPPER-LEVEL TROUGH WILL DOMINATE OUR WEATHER DURING
WEDNESDAY. THIS WILL RESULT IN CYCLONIC FLOW WITH LOW-LEVEL DRYING
OCCURRING. WE ARE ANTICIPATING SOME BREEZE FOR AWHILE WITH MIXING AS
HIGH PRESSURE REMAINS CENTERED TO OUR WEST AND LOW PRESSURE MOVES
INTO THE CANADIAN MARITIMES.

SOME SHORT WAVES TRAVELING THROUGH THE TROUGH WILL COMBINE WITH
DAYTIME HEATING AND COLDER AIR ALOFT. THIS SHOULD RESULT IN CUMULUS
DEVELOPMENT, ALTHOUGH THIS COULD BECOME MORE WIDESPREAD THAN
CURRENTLY ANTICIPATED. WE PAINTED IN MORE CLOUD COVER ACROSS THE
NORTHERN AREAS IN THE AFTERNOON, CLOSER TO CORE OF THE COLDER AIR
ALOFT. IF WE CAN GET ENOUGH VERTICAL GROWTH TO THE CLOUDS, A FEW
SHOWERS OR EVEN A THUNDERSTORM CANNOT BE RULED OUT WITH THE BETTER
CHC ACROSS THE NORTH. AS A RESULT, WE CARRIED SLIGHT CHC POPS IN THE
AFTERNOON ACROSS THE NORTH.

AS FOR THE HIGH TEMPERATURES, WE USED AN EVEN BLEND OF THE NAM/GFS
MOS THEN MADE SOME LOCAL TWEAKS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THIS TIME PERIOD STARTS WITH DRIER THAN NORMAL DEWPOINTS ACROSS THE
REGION IN THE WAKE OF THE COLD FRONTAL PASSAGE. NIGHTTIME LOW
TEMPERATURES WILL BE COOLER THAN NORMAL UNDER MOSTLY CLEAR SKIES.

THE EAST COAST TROUGH GRADUALLY FILLS AND LIFTS NORTHWARD DURING
THIS TIME PERIOD. MORE NORMAL TEMPERATURES AND DEWPOINTS MOVE INTO
THE REGION OVER THE WEEKEND AND CONTINUE INTO EARLY NEXT WEEK AS
THE SUBTROPICAL RIDGE EXERTS A GREATER INFLUENCE.

A WEAKENING COLD FRONTAL BOUNDARY EARLY IN THE WEEKEND BRINGS A
SLIGHT CHANCE OF PRECIPITATION AND MOT MUCH ELSE. WARM AND HUMID
CONDITIONS WILL BE THE MAIN WEATHER STORY FOR SUNDAY INTO
TUESDAY, WITH SOME LOCATIONS APPROACHING THE 90 DEGREE MARK AS WE
MOVE INTO THE SECOND HALF OF AUGUST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

REST OF THIS AFTERNOON...CEILINGS IN THE 2500-5000 FOOT RANGE, WITH
MOST NOW OCCURRING IN THE VFR CATEGORY. SOME SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST ACROSS THE
AREA ORGANIZED AS A FEW LINE SEGMENTS, WITH THE BETTER COVERAGE
AFTER 19Z SHIFTING INTO THE KTTN TO KPHL TO KILG CORRIDOR ON
EASTWARD. SOUTHWEST WINDS AROUND 10 KNOTS, BECOMING WESTERLY
ESPECIALLY TOWARD EARLY EVENING.

TONIGHT...ANY SHOWERS OR THUNDERSTORMS END MAINLY EARLY FROM WEST
TO EAST, OTHERWISE VFR. WEST TO NORTHWEST WINDS AROUND 5 KNOTS.

WEDNESDAY...VFR WITH SCATTERED TO POSSIBLY BROKEN CLOUD COVERAGE
DEVELOPING AROUND 5000 FEET. AN ISOLATED SHOWER OR THUNDERSTORM MAY
DEVELOP IN THE AFTERNOON ESPECIALLY NORTH OF KPHL. NORTHWEST WINDS
INCREASING TO AROUND 10 KNOTS.

OUTLOOK...
WEDNESDAY NIGHT THROUGH SUNDAY...MAINLY VFR WITH MOSTLY LIGHT SW
WINDS.

&&

.MARINE...
A SOUTH TO SOUTHWEST FLOW WILL GRADUALLY DIMINISH INTO THIS EVENING
AND THEN TURN WEST AND NORTHWEST TONIGHT AS A COLD FRONT MOVES
THROUGH. SOME SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT,
WITH A CHC OF LOCALIZED GUSTY THUNDERSTORM WINDS. THE SEAS ARE
AROUND 5 FEET ON THE COASTAL WATERS AND THESE WILL SUBSIDE THROUGH
TONIGHT. AS A RESULT, WE KEPT THE 04Z ENDING TIME OF THE SMALL CRAFT
ADVISORY. NORTHWESTERLY FLOW IS EXPECTED WEDNESDAY WITH CONDITIONS
BELOW ADVISORY CRITERIA.

OUTLOOK...
WEDNESDAY NIGHT THROUGH SUNDAY...NO MARINE HEADLINES ARE
ANTICIPATED. GENERALLY SW WINDS THROUGH THE TIME PERIOD.

&&

.RIP CURRENTS...
A GUSTY SOUTHERLY WIND AHEAD OF A COLD FRONT COMBINED WITH ROUGHER
CONDITIONS IN THE SURF ZONE /SHORTER WAVE PERIOD/ IS RESULTING IN A
MODERATE RISK THROUGH THIS EVENING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ450>455.

&&

SYNOPSIS...SZATKOWSKI
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...SZATKOWSKI
AVIATION...GORSE
MARINE...GORSE/SZATKOWSKI
RIP CURRENTS...GORSE
Hazardous weather outlook, Aug 11, 2:47 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT TUE AUG 11 2015

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-122000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
347 PM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS INTO THIS EVENING MAY PRODUCE LOCALLY GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-122000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
347 PM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS INTO THIS EVENING MAY PRODUCE LOCALLY GUSTY
WINDS.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-122000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
347 PM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS THROUGH EARLY THIS EVENING MAY PRODUCE LOCALLY
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 1:32 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
232 PM EDT TUE AUG 11 2015

NJZ009-010-015-PAZ103>106-111930-
SOMERSET-HUNTERDON-MERCER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER
BUCKS-UPPER BUCKS-
232 PM EDT TUE AUG 11 2015

...A LINE OF STRONGER THUNDERSTORMS WILL AFFECT NORTHWESTERN
MERCER... HUNTERDON...SOMERSET...SOUTHERN MORRIS...NORTHWESTERN
MIDDLESEX... BUCKS AND NORTH CENTRAL MONTGOMERY COUNTIES...

AT 230 PM EDT...A LINE OF INCREASINGLY STRONGER THUNDERSTORMS
EXTENDED FROM ANNANDALE TO NEAR FRENCHTOWN TO REVERE TO PERKASIE...
AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. HALF INCH RAINS WITHIN AN HOUR ARE LIKELY.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

LOCATIONS IMPACTED INCLUDE...
TRENTON...NEW BRUNSWICK...SOMERVILLE...SOMERSET...BRIDGEWATER...
EWING...MIDDLESEX...PRINCETON...BOUND BROOK...MANVILLE...
QUAKERTOWN...PERKASIE...DOYLESTOWN...BYRAM...SOUDERTON...
BEDMINSTER...FLEMINGTON...CHALFONT...TINICUM AND HIGH BRIDGE.

LAT...LON 4060 7445 4057 7453 4049 7446 4042 7458
      4040 7459 4037 7462 4034 7463 4013 7494
      4036 7544 4052 7521 4057 7506 4073 7491
      4063 7442
TIME...MOT...LOC 1830Z 292DEG 16KT 4065 7490 4055 7499 4050 7513 4039
7530
Special weather statement, Aug 11, 1:54 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
254 PM EDT TUE AUG 11 2015

DEZ001-MDZ008-012-PAZ070-071-101>106-112000-
NEW CASTLE-CECIL-KENT-WESTERN CHESTER-WESTERN
MONTGOMERY-PHILADELPHIA-EASTERN MONTGOMERY-LOWER BUCKS-EASTERN
CHESTER-DELAWARE-UPPER BUCKS-
254 PM EDT TUE AUG 11 2015

...LINE OF INTENSIFYING SCATTERED THUNDERSTORMS TO AFFECT THE
PHILADELPHIA METROPOLITAN AREA...

AT 252 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM FRICKS TO NEAR ROYERSFORD TO NEAR GLENMOORE TO
ROCK SPRINGS...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

TORRENTIAL RAINFALL WILL OCCUR WITH THE STRONGEST STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS INTENSIFYING ALONG THIS LINE.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...TRENTON...WILMINGTON...NEWARK...MIDDLETOWN...WEST
CHESTER...ELKTON...CALVERT...BENSALEM...NORRISTOWN...CHESTER...
POTTSTOWN...PHOENIXVILLE...LANSDALE...WEST NORRITON...EAST
NORRITON...COATESVILLE...YEADON...WESTTOWN AND BURLINGTON.

LAT...LON 3973 7610 3987 7599 3999 7597 4008 7589
      4024 7563 4036 7523 4021 7477 4016 7472
      4008 7487 4001 7509 3985 7535 3965 7559
      3962 7556 3963 7561 3959 7559 3938 7578
      3953 7598 3957 7610 3971 7623
TIME...MOT...LOC 1852Z 298DEG 16KT 4031 7525 4021 7556 4005 7582 3970
7614
Special weather statement, Aug 11, 2:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT TUE AUG 11 2015

NJZ009-010-012-013-015-019-PAZ103-105-106-112015-
SOMERSET-WESTERN MONMOUTH-HUNTERDON-MERCER-MIDDLESEX-NORTHWESTERN
BURLINGTON-WESTERN MONTGOMERY-LOWER BUCKS-UPPER BUCKS-
316 PM EDT TUE AUG 11 2015

...A LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT MERCER...
SOUTHEASTERN HUNTERDON...CENTRAL MONMOUTH...SOMERSET...SOUTHERN
MORRIS...MIDDLESEX...NORTH CENTRAL BURLINGTON...SOUTHEASTERN BUCKS...
NORTHEASTERN MONTGOMERY AND NORTHEASTERN PHILADELPHIA COUNTIES...

AT 314 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM SOMERVILLE TO NEAR CLOVERHILL TO STOCKTON TO NEAR
LANSDALE...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. RAINFALL AMOUNTS UP TO ONE
INCH WITHIN AN HOUR ARE POSSIBLE WITH THE STRONGEST STORMS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LOCATIONS THAT COULD BE IMPACTED BY 430 PM INCLUDE...
TRENTON...NEW BRUNSWICK...PERTH AMBOY...SOMERVILLE...SOMERSET...
EDISON...OLD BRIDGE...BENSALEM...EAST BRUNSWICK...BRIDGEWATER...SOUTH
BRUNSWICK...SAYREVILLE...NORTH BRUNSWICK...MANALAPAN...EWING...
CARTERET...LANSDALE...MIDDLESEX...PRINCETON AND FLORENCE.

LAT...LON 4027 7437 4004 7475 4009 7496 4012 7497
      4027 7524 4022 7535 4040 7503 4046 7484
      4065 7465 4065 7441 4063 7442 4060 7446
      4059 7420 4056 7421 4055 7425 4050 7426
      4050 7428 4044 7420 4045 7417
TIME...MOT...LOC 1914Z 278DEG 16KT 4059 7462 4046 7475 4040 7495 4024
7523
Special weather statement, Aug 11, 2:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT TUE AUG 11 2015

DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021-027-PAZ070-071-102-
104-112030-
KENT-INLAND SUSSEX-NEW CASTLE-CECIL-CAROLINE-TALBOT-KENT-QUEEN
ANNE'S-SALEM-CUMBERLAND-SOUTHEASTERN BURLINGTON-NORTHWESTERN
BURLINGTON-GLOUCESTER-CAMDEN-PHILADELPHIA-EASTERN MONTGOMERY-EASTERN
CHESTER-DELAWARE-
330 PM EDT TUE AUG 11 2015

...LINE OF SCATTERED STRONG THUNDERSTORMS MOVING THROUGH
DELMARVA AND INTO SOUTHWEST NEW JERSEY...

AT 328 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MORRIS PARK TO NEAR BECKETT TO NEW CASTLE TO NEAR
DELAWARE CITY TO NEAR ELKTON TO NEAR HAVRE DE GRACE TO NEAR BETTERTON
TO NEAR ROCK HALL...AND MOVING EAST AT 30 MPH.

LOCATIONS LIKELY IMPACTED THROUGH 430 PM INCLUDE...
PHILADELPHIA...CAMDEN...WILMINGTON...VINELAND...DOVER...MILLVILLE...
BRIDGETON...MIDDLETOWN...ELKTON...GLOUCESTER CITY...CENTERVILLE...
CHERRY HILL...EVESHAM...MOUNT LAUREL...CHESTER...DEPTFORD...
VOORHEES...MEDFORD...WEST DEPTFORD AND GLASSBORO.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3925 7623 3943 7599 3955 7603 3961 7571
      4005 7526 3987 7445 3973 7474 3952 7499
      3939 7503 3930 7531 3946 7554 3957 7551
      3962 7557 3972 7551 3962 7561 3946 7559
      3911 7540 3877 7569 3903 7624
TIME...MOT...LOC 1928Z 292DEG 26KT 3997 7524 3976 7541 3965 7557 3960
7564 3957 7588 3949 7608 3938 7615 3913 7630
Special weather statement, Aug 11, 3:11 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EDT TUE AUG 11 2015

NJZ012>015-018>020-027-PAZ071-106-112115-
OCEAN-EASTERN MONMOUTH-WESTERN MONMOUTH-MERCER-CAMDEN-SOUTHEASTERN
BURLINGTON-MIDDLESEX-NORTHWESTERN BURLINGTON-PHILADELPHIA-LOWER
BUCKS-
411 PM EDT TUE AUG 11 2015

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL NEW
JERSEY...

AT 409 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR EAST BRUNSWICK TO CAMDEN...AND MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS LIKELY IMPACTED THROUGH 5 PM INCLUDE...
TRENTON...CAMDEN...SANDY HOOK...CHERRY HILL...MIDDLETOWN...OLD
BRIDGE...HOWELL...EAST BRUNSWICK...EVESHAM...MOUNT LAUREL...
MARLBORO...MANALAPAN...WILLINGBORO...MEDFORD...TINTON FALLS...
HOLMDEL...LUMBERTON...RED BANK...FLORENCE AND BURLINGTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. UP TO AN INCH OF RAIN IS POSSIBLE
WITH THE STRONGEST STORMS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3979 7469 3992 7515 4044 7441 4046 7425
      4044 7420 4046 7418 4041 7402 4044 7399
      4048 7402 4047 7399 4037 7397
TIME...MOT...LOC 2009Z 266DEG 24KT 4040 7440 3993 7511

The radar

The Philadelphia radar (KDIX), 40 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Burlington

When
August 11, 3:20 PM EST
Where
Burlington County, Florence
Property damage
$500
Reported by
911 Call Center
Coordinates
40.120, -74.820

Lightning strikes downed wires in Florence Township during the late afternoon of the 11th.

Lightning, Burlington

When
August 11, 3:30 PM EST
Where
Burlington County, Chesterfield
Property damage
$500
Reported by
911 Call Center
Coordinates
40.120, -74.630

Lightning strikes downed wires in Chesterfield Township during the late afternoon of the 11th.

Lightning, Burlington

When
August 11, 4:05 PM EST
Where
Burlington County, 1.73 mi ENE of Vincentown Arpt
Property damage
$500
Reported by
911 Call Center
Coordinates
39.910, -74.720

Lightning struck a home in Southampton Township. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594653, 594655, 594657.